Vicodin is a prescription pain killer commonly prescribed for moderate to severe pain. The drug contains a combination of hydrocodone (a narcotic pain reliever) and acetaminophen (a less powerful type of pain reliever that can enhance hydrocodone’s effects). It is considered a Schedule 3 drug, which means that its potential to be abused is moderate. If you have confirmed that someone you know is addicted to Vicodin, you should also be aware of the warning signs of an overdose.
Why Do People Overdose on Vicodin?
Many addicts will increase their dose to try to get a more intense high (or any high if they are starting to develop tolerance to it), or they will try new routes of administration (like IV injection or snorting) to get a faster, better high. Doing so can lead to an unintentional overdose. Accidental overdoses also occur among patients, especially elderly patients, who are taking a large number of medications. The complexity of their medication regimen and/or the effects of one or more prescription drugs could lead to confusion and inappropriate dosing. Another situation in which an accidental overdose may occur is relapse. When a person relapses, they seldom realize that their body has changed back to needing less of the substance (lower tolerance); if they relapse and use the dose they were using when they were at the peak of their addiction, they could unintentionally overdose. Finally, accidental overdoses on Vicodin and other substances can occur if the individual mixes substances. In the case of Vicodin in particular, the person may accidentally overdose on acetaminophen if they are not aware of its presence and use another acetaminophen-containing substance like some cold medicines. A person may also take more Vicodin than they should to compensate for extra physical or emotional pain, or to counteract the effects of another drug with different actions (like a stimulant). An addict who has a dual diagnosis and also suffers from depression or any number of other mental health conditions may intentionally overdose on Vicodin in hopes of ending their life.
Signs of a Vicodin Overdose
- Extreme tiredness, sleepiness, lethargy.
- Impaired and/or slowed respiration (difficulty breathing).
- Delayed reaction time.
- Nausea, vomiting, and general discomfort.
- Cold, clammy skin.
- A bluish color to the skin.
- Small pupils.
- Limp arms and legs.
- Unresponsive when shaken.
How Can I Help Someone Who Has Overdosed on Vicodin?
- Doing your best to stay calm, prepare to call emergency services. If the person is taking Vicodin without a prescription (i.e., acquiring and using it illegally), remember that what could happen to the person if you don’t call for help (including death) is much worse than what could legally happen to the person if you do.
- Have the following information ready: the person’s age, weight, and current condition (e.g., responsive, unresponsive, etc.); how much time has passed since the person overdosed on Vicodin; the number of pills taken and/or strength or dose information; any other prescriptions or substances that are or may be in the person’s system.
- If the person is not responsive or not breathing, immediately contact emergency services. Also call 9-1-1 if the dose was significantly more than a normal dose (e.g., the person took half a bottle in a suicide attempt). This is particularly important because an acetaminophen overdose can lead to liver failure and death. If the person is responsive and the situation does not seem to be emergent, you can contact the National Poison Control Center first, and their experts can evaluate whether an emergency room trip is warranted. The center accepts both emergency and non-emergency calls at 1-800-222-1222.
- Keep the person warm and in a safe location (e.g., sitting or lying down to avoid injury from potential falls, etc.) until the EMTs arrive. If the person is able to communicate, keep talking to them and getting them to respond.
How Is a Vicodin Overdose Treated?
In addition to the concerns surrounding acetaminophen overdose, the other major concern with a Vicodin overdose is decreased respiration. Upon arrival in the emergency room, a patient who has overdosed on Vicodin will likely receive oxygen to enhance breathing. The antidote for a Vicodin overdose is an opioid receptor antagonist medication like Narcan (naloxone). However, using one of these drugs can create other unpleasant side effects and so a physician will only order its use if the person’s breathing is in jeopardy or long-term damage is likely without it. Other potential treatments include activated charcoal and laxatives to absorb and remove any Vicodin that may remain in the person digestive tract.